Ask a doctor

Botox 10 Days Ago Now my Left Side is Not Right, Is this a Side Effect?

Can't smile on my left side and feel numb around my eye. Is this a side effect? How long will it last? I have a crooked smile and puffy cheek.

Doctor Answers (6)

Crooked smile and puffiness after Botox

+1

Greetings Millie~

So sorry to hear about your really unfortunate Botox experience.  It is difficult to say with any certainty if this is a result of the Botox without knowing where you were injected.  If when injecting the crows feet you were injected too far down the face/cheek, Botox is very likely the culprit.  If instead of working solely on the muscles around the eye, the Botox is mistakenly placed in the muscles of the cheek that effect the smile this can happen.   When this happens it is extremely unfortunate but thankfully it is a transient side effect and though it may take weeks to months to resolve it will.  If you were not injected around your crows feet you should seek the attention of a neurologist to rule out other possible causes.  Follow up with the physician that injected you initially to let them know what you're experiencing.

Good luck~

Dr. Grant Stevens


Los Angeles Plastic Surgeon
4.5 out of 5 stars 66 reviews

Botox 10 Days Ago Now my Left Side is Not Right, Is this a Side Effect?

+1

 Because we don't know where and how much Botox was injected, it's best to ask the MD that did your Botox injection, these questions.  

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Botox and muscle relaxation

+1

Without knowing exactly which areas, and within those areas which sites were injected, it is difficult to explain specifics. In general, treatment of the masseter muscles could leave a pseudo herniation of the fat pad and puffiness, botox treatment of the cheekbone area trying to chase the lower inner crows feet lines can relax the smile muscle and affect how the mouth opens.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

Smile off after Botox

+1

Sometimes Botox is injected a bit low along he crow's feet and this can effect the smile muscles. It will take a few months to see the improvement.  

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

Unpleasant complication

+1

The crooked smile is very likely to be in relationship with the spreading of the Botox to the zygomaticus major muscle (located in the midface between cheekbone and corner of the mouth) which is now relaxing and therefore you cannot smile properly. I am sorry you are experiencing this rare and unpleasant complication. My advise is to inform your physician who will assess you as soon as possible. Unfortunately it might take a few months for the problem to settle, but don't worry; eventually it will.

Andrea Marando, MD
Manchester Plastic Surgeon
5.0 out of 5 stars 38 reviews

Concerning!

+1

Millie

I am so sorry to learn of this.  BOTOX can be fantastic but not done correctly it is a curse.  Treatment side effects can last may months.  It sounds like you might have been treated a little too much in the midface.  I would contact your injecting physician and be assessed immediately.  If you were not injected by a physician, I recommend reporting the injector to the board that licenses physicians in your state, because that is the unlicensed practice of medicine and your action my keep someone else from experiencing a similar treatment effect.  Be aware that sometimes this type of midface over treatment can have a very negative effect on mood and can even cause clinical depression.  If this is happening to you, consider discussing this with your primary care physician, a short term course of an antidepressant may be indicated. 

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.